Maryland, 2017

High Wind in Maryland, February 12 to 13, 2017

February 12 to 13, 2017 · NWS PBZ · 1 event in 1 county or zone

Winds gusted from 40 to 50 MPH with localized gusts over 60 MPH behind a strong cold front moving across the Upper Ohio Valley. Trees and power lines were reported down across portions of western Pennsylvania across the ridges into Garrett county, Maryland.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Winds gusted from 40 to 50 MPH with localized gusts over 60 MPH behind a strong cold front moving across the Upper Ohio Valley. Trees and power lines were reported down across portions of western Pennsylvania across the ridges into Garrett county, Maryland. The highest recorded wind gusts were 62 MPH at Marion Center in Indiana county, 59 MPH near Accident in Garrett county, 55 MPH at Wheeling, WV, and 55 MPH at Pittsburgh International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 12, 2:34 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 12, 2:34 PM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
234 PM EST Sun Feb 12 2017

.SYNOPSIS...
Rain and warmth will give way to wind, cold, and snow tonight.

&&

.NEAR TERM /THROUGH MONDAY/...
The late morning update featured expansion of the Winter Weather
Advisory to include the entire I 80 corridor and Westmo/Fayette/Preston
Ridges. In addition, the wind advisory now includes all of the
I 76, and I 79 corridors.

Deepening low pressure dragged a cold front through in its
wake and across the Upper Ohio Region this afternoon. The tightening
pressure gradient and cold advection with steepening lapse rates
will support strengthening wind gusts and snow shower and
squall development this evening and into the night, especially
over the I 80 corridor and ridges.

Duration of this event will be limited to tonight and early
Monday; however, the wind and squall potential will add to the
overall impact, hence the prudent expansion of the advisories
despite criteria-marginal snow accumulation.

Strong wind gusts will gradually diminish with increasing distance
from the low center on Monday. Condition improvement will be
rapid as high pressure builds.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
A quick moderation in temperature is anticipated Tuesday as
another reinforcing upper trough digs over Ern Canada. That
system will drive a cold front through the region on Tuesday
night, and once again briefly tap, and upslope lake moisture
through Wednesday. Have restructured POPs for this potential
through day 4 and tweaked temperature downward.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Northwest flow will persist through the end of the week but
conditions should begin to dry out as ridging takes place. The
superblend was used extensively, with near seasonal temperatures
and dry conditions expected by the weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Deteriorated conditions with MVFR to IFR CIGs, increasing wind
and eventual snow showers will plague area ports through early
Monday.

.OUTLOOK...
More restrictions are likely Tuesday night and Wednesday as
another cold front brings snow showers and stratocu to the
region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Monday for MDZ001.
     High Wind Warning until 1 PM EST Monday for MDZ001.
OH...Wind Advisory from 6 PM this evening to 7 AM EST Monday for
     OHZ040-041-050.
PA...Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Monday for PAZ007>009-015-016-074-076.
     Wind Advisory from 6 PM this evening to 7 AM EST Monday for
     PAZ007>009-013>016-020>023-029-031-073-075.
     Wind Advisory until 1 PM EST Monday for PAZ074-076.
WV...Winter Weather Advisory from 7 PM this evening to 1 PM EST
     Monday for WVZ511>514.
     Wind Advisory from 6 PM this evening to 7 AM EST Monday for
     WVZ001-002-509.
     Wind Advisory until 1 PM EST Monday for WVZ510>513.
     High Wind Warning until 1 PM EST Monday for WVZ514.

&&

15
Hazardous weather outlook, Feb 12, 10:57 AM EST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1057 AM EST Sun Feb 12 2017

PAZ074-076-WVZ511>513-131600-
Westmoreland Ridges-Fayette Ridges-Preston-Eastern Preston-
Western Tucker-
1057 AM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST MONDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

WVZ510-131600-
Ridges of Eastern Monongalia and Northwestern Preston-
1057 AM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST MONDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ040-041-050-PAZ013-014-020>023-029-031-073-075-WVZ001-002-509-
131600-
Carroll-Columbiana-Jefferson-Lawrence-Butler-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-
Brooke-Monongalia-
1057 AM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
MONDAY...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MDZ001-WVZ514-131600-
Garrett-Eastern Tucker-
1057 AM EST Sun Feb 12 2017

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST MONDAY...

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039-048-049-057>059-068-069-WVZ003-004-012-021-131600-
Tuscarawas-Coshocton-Harrison-Muskingum-Guernsey-Belmont-Noble-
Monroe-Ohio-Marshall-Wetzel-Marion-
1057 AM EST Sun Feb 12 2017

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ007>009-015-016-131600-
Mercer-Venango-Forest-Clarion-Jefferson-
1057 AM EST Sun Feb 12 2017

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM EST
MONDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST MONDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania and
west central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Garrett

When
February 12, 5:00 PM EST to February 13, 5:00 AM EST
Where
Garrett forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682299.